Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A generalization of the theorems of Chevalley-Warning and Ax-Katz via polynomial substitutions

Authors: Ioulia N. Baoulina, Anurag Bishnoi and Pete L. Clark
Journal: Proc. Amer. Math. Soc. 147 (2019), 4107-4122
MSC (2010): Primary 11T06; Secondary 11D79, 11G25
Published electronically: July 8, 2019
MathSciNet review: 4002529
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give conditions under which the number of solutions of a system of polynomial equations over a finite field $\mathbb {F}_q$ of characteristic $p$ is divisible by $p$. Our setup involves the substitution $t_i \mapsto f(t_i)$ for auxiliary polynomials $f_1,\dots ,f_n \in \mathbb {F}_q[t]$. We recover as special cases results of Chevalley-Warning and Morlaye-Joly. Then we investigate higher $p$-adic divisibilities, proving a result that recovers the Ax-Katz theorem. We also consider $p$-weight degrees, recovering work of Moreno-Moreno, Moreno-Castro, and Castro-Castro-Velez.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11T06, 11D79, 11G25

Retrieve articles in all journals with MSC (2010): 11T06, 11D79, 11G25

Additional Information

Ioulia N. Baoulina
Affiliation: Department of Mathematics, Moscow State Pedagogical University, Krasnoprudnaya str. 14, Moscow 107140, Russia
MR Author ID: 332448
ORCID: 0000-0003-3743-8690

Anurag Bishnoi
Affiliation: Institut für Mathematik, Freie Universität Berlin, Arnimallee 3, 14195 Berlin, Germany
MR Author ID: 1165212

Pete L. Clark
Affiliation: Department of Mathematics, University of Georgia, 1023 D. W. Brooks Drive, Athens, Georgia 30605
MR Author ID: 767639

Received by editor(s): September 17, 2017
Received by editor(s) in revised form: December 20, 2017
Published electronically: July 8, 2019
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2019 American Mathematical Society